Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 83, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 5, 2015, 4:04 PM EDT for Knox County, McCreary County, Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2015, 4:04 PM EDT (20:04 UTC)
- Expired
- Aug 5, 2015, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, KY, McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1213 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
652
WGUS53 KJKL 052004
FFWJKL
KYC121-147-235-052300-
/O.NEW.KJKL.FF.W.0083.150805T2004Z-150805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT WED AUG 5 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN KNOX COUNTY IN SOUTHEASTERN KENTUCKY...
EASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 700 PM EDT
* AT 403 PM EDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WILLIAMSBURG...BARBOURVILLE...LIBERTY...DIXIE...NEVISDALE...DISHMAN
SPRINGS...CLATE...FABER...SUTTONS MILL...KING...WOFFORD...CLIO...
PACKARD...INDIAN CREEK...MOUNTAIN ASH...EMLYN...JELLICO CREEK...
REDBIRD...CUMBERLAND FALLS S.P. AND PLEASANT VIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3660 8439 3692 8435 3687 8389 3659 8399
$$
JMW1 follow-up statement
831 WGUS73 KJKL 052212 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 612 PM EDT WED AUG 5 2015 KYC121-147-235-052215- /O.CAN.KJKL.FF.W.0083.000000T0000Z-150805T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX KY-MCCREARY KY-WHITLEY KY- 612 PM EDT WED AUG 5 2015 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KNOX...EASTERN MCCREARY AND WHITLEY COUNTIES IS CANCELLED... THE HEAVIEST RAIN HAS ENDED...AND EMERGENCY MANAGEMENT HAS NO FLOODING TO REPORT AT THIS TIME. A URBAN AND SMALL STREAM FLOOD ADVISORY WILL REMAIN IN EFFECT THROUGH 7 PM EDT FOR THE SAME AREA. LAT...LON 3660 8439 3692 8435 3687 8389 3659 8399 $$ JMW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:00 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 5, 3:00 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT WED AUG 5 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 300 PM EDT WED AUG 5 2015 STRAIGHT FORWARD FORECAST. MID AND UPPER LEVEL TROUGH WILL TRANSIT THE REGION DURING THE SHORT TERM. AMPLE MOISTURE...A RELATIVELY SLOW MOVING SFC SYSTEM...THE POTENTIAL FOR TRAINING AND OTHER FAVORABLE HYDRO PARAMETERS INDICATE THAT HEAVY RAINFALL WILL BE A CONCERN TONIGHT THROUGH LATE THURSDAY EVENING. FIRST ROUND OF SHOWERS AND THUNDERSTORMS ARE APPROACHING FROM THE WEST AS COMPLEX OF STORMS PASS THROUGH CENTRAL KY. CONVECTION HAS FIRED OVER THE CUMBERLAND PLATEAU AS WELL AND HAS BEEN SHOWING VERY LITTLE MOVEMENT. SUBSTANTIAL HEATING CONTINUES TO DESTABILIZE OUR BOUNDARY LAYER...BUT WITH A LACK OF SHEAR EXPECT SEVERE POTENTIAL TO BE LIMITED THIS AFTERNOON AND THIS EVENING. JUST THE SAME COULD NOT RULE OUT A FEW STRONG STORMS AND MAYBE AN ISOLD SEVERE STORM OR TWO LATE THIS AFTERNOON AND THIS EVENING... SIMILAR TO THE PREVIOUS FEW DAYS. HYDRO WILL BECOME AN INCREASING CONCERN AS PWATS CLIMB TONIGHT AND STORM MOTION BEGINS TO SLACKEN...PARTICULARLY THURSDAY. PWATS CLIMB TO NEAR 2 INCHES...STORM MOTION DROPS BELOW 10 KTS AND FREEZING LEVELS HOVER AROUND 13K FT. TRAINING OF ANY STORM CELLS WOULD ONLY ADD INSULT TO INJURY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 527 AM EDT WED AUG 5 2015 THE MODELS REMAIN IN DECENT AGREEMENT WITH A MODESTLY AMPLIFIED LONG WAVE PATTERN THROUGH THE WEEKEND...BEFORE THE PATTERN SHARPENS UP MORE BY EARLY NEXT WEEK. THE MAIN FEATURES OF INTEREST WILL BE A PERSISTENT UPPER LEVEL RIDGE THAT WILL MOVE FROM THE DESERT SOUTHWEST TO THE ARKLATEX REGION...BEFORE GRADUALLY RETREATING BACK TO THE WEST ONCE AGAIN AND AMPLIFYING ACROSS THE PLAINS. MEANWHILE...TROUGHING IN THE EASTERN CONUS WILL GRADUALLY MOVE OFF THE COAST...BEFORE EVENTUALLY BEING REPLACED WITH A DEEPER TROUGH AS A SHORT WAVE INTENSIFIES AS IT HEADS ACROSS THE GREAT LAKES/OHIO VALLEY REGIONS BY EARLY NEXT WEEK. DETAILS ON HOW ALL OF THIS PLAYS OUT STILL REMAIN UNCERTAIN...SO HAVE CONTINUED TO STICK CLOSE TO THE BLENDED GUIDANCE APPROACH. A TROUGH AXIS WILL BE SHIFTING THROUGH OUR AREA THURSDAY NIGHT INTO FRIDAY...WITH SHOWERS AND THUNDERSTORMS ON THE DECREASE...ESPECIALLY AFTER MIDNIGHT. GENERALLY DRY WEATHER WILL RESUME ACROSS THE AREA FOR THE WEEKEND...AS THE UPPER LEVEL RIDGE BUILDS IN FROM THE SOUTHWEST. UNSETTLED WEATHER WILL THEN RETURN FOR EARLY NEXT WEEK...AS THE DEEPER TROUGHING SWINGS THROUGH THE OHIO VALLEY. TEMPERATURES WILL GENERALLY AVERAGE NEAR NORMAL THROUGH THE PERIOD...WITH LOWER HUMIDITY ON THE HORIZON BY THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 127 PM EDT WED AUG 5 2015 MORNING FOG AND LOW STRATUS HAS FINALLY DISSIPATED. COMPLEX OF STORMS CROSSING CENTRAL KY AND ACTIVITY DRIFTING NORTHWARD FROM THE TN VALLEY WILL BRING THE THREAT OF THUNDERSTORMS BACK INTO THE FORECAST DURING THE MID TO LATE AFTERNOON TIME FRAME... AFFECTING OUR SOUTHWESTERN MOST TERMINALS FIRST...THEN SPREADING NORTHEAST. INCREASED COVERAGE WILL BEGIN LATER TONIGHT AS A STORM SYSTEM APPROACHES FROM THE WEST. LOOK FOR AN EXTENDED PERIOD OF RAIN AND MVFR TO IFR CONDITIONS ACROSS THE AREA AS A STORM SYSTEM PASSES THROUGH THE REGION LATE TONIGHT THROUGH THURSDAY. EXPECT MAINLY LIGHT WINDS THROUGH THE TAF PERIOD OUTSIDE OF THUNDERSTORMS...BUT BECOMING MORE SOUTHWESTERLY THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...RAY LONG TERM...GEOGERIAN AVIATION...RAY
Hazardous weather outlook, Aug 5, 5:01 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 501 AM EDT WED AUG 5 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 501 AM EDT WED AUG 5 2015 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY PRODUCE HEAVY RAINFALL...INCREASING THE THREAT FOR FLASH FLOODING. RAPID RISES ON AREA STREAMS AND CREEKS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM THURSDAY THROUGH FRIDAY...AND THEN AGAIN ON SUNDAY EVENING THROUGH TUESDAY. THUNDERSTORMS ON THURSDAY THROUGH THURSDAY EVENING MAY PRODUCE HEAVY RAINFALL...INCREASING THE THREAT FOR FLASH FLOODING. RAPID RISES ON AREA STREAMS AND CREEKS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THIS AFTERNOON THROUGH THURSDAY EVENING. SHALLENBERGER
In the hours before
Special weather statement, Aug 5, 2:43 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 243 PM EDT WED AUG 5 2015 KYZ083-084-051930- WAYNE-MCCREARY- 243 PM EDT WED AUG 5 2015 ...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY... AT 243 PM EDT...A STRONG THUNDERSTORM WAS OVER SLAVENS...OR 11 MILES WEST OF WHITLEY CITY...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITLEY CITY...BEULAH HEIGHTS...CO-OPERATIVE...PINE KNOT...GREAT MEADOWS CAMPSITES...GREGORY...BARRIER...DENNEY...MOUNT PISGAH... ROCKEYBRANCH...PARMLEYSVILLE...COOPERSVILLE...SLAVENS...BURFIELD... COOPER...GREENWOOD...STEARNS...RITNER...WIBORG AND HOLLYHILL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3663 8483 3680 8488 3691 8439 3659 8429 TIME...MOT...LOC 1843Z 262DEG 11KT 3673 8468 JP
Special weather statement, Aug 5, 3:43 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT WED AUG 5 2015
KYZ083-084-052015-
WAYNE-MCCREARY-
343 PM EDT WED AUG 5 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...MCCREARY...
AT 343 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR BLUE
HERON...OR 8 MILES NORTHWEST OF ONEIDA...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTICELLO...WHITLEY CITY...BEULAH HEIGHTS...CO-OPERATIVE...PINE
KNOT...GREAT MEADOWS CAMPSITES...DELTA...CABELL...GREGORY...
POWERSBURG...BARRIER...DENNEY...MOUNT PISGAH...ROCKEYBRANCH...
PARMLEYSVILLE...HIDALGO...COOPERSVILLE...SLAVENS...BURFIELD AND
COOPER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3660 8479 3662 8499 3663 8500 3684 8502
3689 8432 3687 8433 3684 8434 3681 8436
3681 8435 3678 8435 3677 8433 3659 8437
TIME...MOT...LOC 1943Z 275DEG 38KT 3662 8458
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:02 PM EDT | Special Weather Statement | JKL | Menifee, Montgomery, Morgan | 28 min |
| Aug 4, 8:41 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Montgomery, Morgan, Powell and 1 more | 3 hr |
| Aug 4, 10:08 PM EDT | Special Weather Statement | JKL | Bath, Menifee, Montgomery | 37 min |
| Aug 4, 10:48 PM EDT | Flash Flood Warning | JKL | Bath, Menifee, Montgomery, Morgan, Rowan | 3 hr |
| Aug 5, 2:43 PM EDT | Special Weather Statement | JKL | McCreary, Wayne | 47 min |
| Aug 5, 3:20 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne, Whitley | 4 hr |
| Aug 5, 3:27 PM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 6 hr |
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 51 min |
| Aug 5, 3:40 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 50 min |
| Aug 5, 3:43 PM EDT | Special Weather Statement | JKL | McCreary, Wayne | 32 min |
| Aug 5, 3:56 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| Aug 5, 4:13 PM EDT | Special Weather Statement | JKL | Bell | 47 min |
| Aug 5, 4:22 PM EDT | Special Weather Statement | JKL | Pulaski | 23 min |
| Aug 5, 4:28 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 4 hr |
| Aug 5, 4:28 PM EDT | Special Weather Statement | JKL | Knox, Whitley | 32 min |
| Aug 5, 4:30 PM EDT | Special Weather Statement | JKL | Pulaski | 30 min |
| Aug 5, 4:35 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more | 4 hr |
| Aug 5, 4:39 PM EDT | Special Weather Statement | JKL | Laurel | 36 min |
| Aug 5, 4:41 PM EDT | Special Weather Statement | JKL | Pulaski | 34 min |
| Aug 5, 4:45 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox | 30 min |
| Aug 5, 4:48 PM EDT | Special Weather Statement | JKL | Pulaski | 27 min |
| Aug 5, 4:55 PM EDT | Special Weather Statement | JKL | Clay | 35 min |
| Aug 5, 5:13 PM EDT | Special Weather Statement | JKL | Bell | 47 min |
| Aug 5, 5:21 PM EDT | Flash Flood Warning | JKL | Bell, Harlan, Knox | 6 hr |
| Aug 5, 5:21 PM EDT | Flash Flood Warning | JKL | Pulaski, Wayne | 3 hr |
| Aug 5, 5:37 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 38 min |
| Aug 5, 5:43 PM EDT | Special Weather Statement | JKL | Clay, Owsley | 32 min |
| Aug 5, 6:07 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Laurel, Lee, Owsley, Rockcastle | 4 hr |
| Aug 5, 6:16 PM EDT | Special Weather Statement | JKL | Estill, Powell | 29 min |
| Aug 5, 6:48 PM EDT | Special Weather Statement | JKL | Menifee, Powell | 27 min |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.